Georgia, 2020

Tornado in Georgia, May 30, 2020

May 30, 2020 · NWS CHS · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms developed in the early afternoon hours across interior southeast Georgia ahead of a surface front. Conditions became supportive of the development of landspouts, and one developed in northern Screven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered showers and thunderstorms developed in the early afternoon hours across interior southeast Georgia ahead of a surface front. Conditions became supportive of the development of landspouts, and one developed in northern Screven County. No damage occurred with the landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 30, 9:31 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 30, 9:31 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1031 AM EDT Sat May 30 2020

.SYNOPSIS...
A cold front will slowly approach from the west today, before
passing through the area tonight. High pressure will then build
into the area and prevail through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Radar shows convection a little further offshore than
what the hourly grids were showing, and moving away. We made
adjustments to account for this. HRRR shows convection starting
in between the sea breeze and the approaching front this
afternoon. The forecast for this afternoon remains unchanged.
MLCAPEs should reach 2,000 J/kg in many locations. Though, the
SPC analysis indicates DCAPEs may be less than expected this
afternoon (less than 800 J/kg). We'll see if this trend
persists. If so, then it'll lead to a lower severe threat.

For today: The forecast area will be positioned within a broad
trough and cyclonic flow over much of the eastern United States.
At the surface, a cold front will linger not too far to the
west and northwest of the local region, while the subtropical
ridge stay off to our east and southeast. It'll be one more very
warm and humid day in advance of the cold front, and with a
deep offshore flow and 850 mb temps of 16-17C, we are showing
max temps in the upper 80s most communities. A few places from
Hinesville to Ludowici and surrounding areas could hit 90F.

It'll take until mid to late morning before the areas of low
stratus finally lifts, but we do expect at least partial
sunshine to occur. This will set up differential heating
boundaries which will come into play for convection this
afternoon. Showers and t-storms won't develop until early to
mid afternoon, but moisture, lift and instability (with MUCAPE
of 2000-3000 J/kg) will be more than sufficient for convection
to form along the sea breeze boundary over the coastal counties.
Additional activity will occur further inland due to the
proximity of the cold front and an elongated vort lobe that
moves in aloft. We expect scattered to numerous showers and
t-storms to occur after 1 or 2 pm, and with dry mid level air
and DCAPE as high as 1200-1600 J/kg, a few marginally severe
wind gusts can occur. But given deep shear no more than about 20
kt, no organized severe weather will occur.

In addition, weak storm motion and PWat of 1.5 to 2.0 inches,
locally heavy rains will also take place. The grounds are so
saturated that it won't take much to produce minor flooding
problems. High tide occurs around 3 to 4 pm, but the majority of
convection should be inland during that time.

Tonight: With the passage of the vort tail aloft and nocturnal
stabilizing influences, evening convection will quickly
dwindle. As the flow aloft veers more west to northwest it will
send the upstream cold front into the area prior to midnight,
before it shifts off the coast before Sunday morning. The change
in air mass will be subtle, but slightly lower dew points and
temps will trickle in. Not enough signs to add fog to the
forecast, but due to the wet grounds and many locations reaching
their cross-over temps, we could include it at a later time.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure will begin to build on Sunday behind a departing cold
front. Some residual moisture and weak convergence near the coast
could result in a few showers/thunderstorms developing during peak
heating, but overall coverage will remain limited with rain chances
capped at 30%. High temperatures will mainly be in the mid to upper
80s. Lows Sunday night will range from the low 60s inland to upper
60s at the coast.

The surface high will continue to expand into the area on Monday and
then drift into the western Atlantic on Tuesday. Moisture will
really be stripped out as noted by PWATs dropping below 1 inch on
Monday. This combined with large scale subsidence will allow dry
weather to prevail through Tuesday. Both days will feature plenty of
sunshine, comfortable humidity levels and temperatures a few degrees
below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The area will remain in between high pressure over the Atlantic and
troughing inland through late next week. A cold front could approach
from the north on Friday, but it appears to stay out of the area
through the end of the period. Aloft, a mid level ridge will persist
over the region which will help keep a cap on convection. Thus rain
chances will be low. The bigger story of the period will be the
warming temperatures. High temperatures both Thursday and Friday are
expected to reach the low/mid 90s inland from the coast.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
15Z Update: IFR conditions persist at KSAV this morning.
Satellite and surface observations indicate areas of stratus
across our area. The expectation is when it dissipates, it'll be
quick and lead VFR. Another amendment may be needed based on
these trends. Otherwise, this afternoon at least scattered
SHRA/TSRA will develop between a nearby cold front and the sea
breeze boundary. Until radar trends become evident, we are
showing VCTS from 19-20Z through 23-2330Z at both airfields.
Should a direct hit occur, MVFR conditions will temporarily
occur with gusty winds and heavy rains possible. VFR will
dominate tonight, despite a cold front moving through overnight.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Today and tonight: The coastal waters will lie between an inland
cold front and the subtropical ridge to the east-southeast
through early tonight, before the front moves in late. Offshore
winds early will back around to the S and SW today and will
generally be no higher than 10 or 15 kt ahead of the front,
before winds turn to the W and NW behind the front prior to
daybreak Sunday. Seas will average 2-4 ft.

Sunday through Thursday: Winds will turn northeast on Sunday behind
a departing cold front. As high pressure builds in Sunday night and
Monday, winds and seas will increase. Small Craft Advisories could
be needed, most likely for the outer Georgia waters. Improvement is
expected Monday night into Tuesday as the pressure gradient relaxes.
South/southwest winds will prevail mid to late week as the waters
become positioned between high pressure to the east and a trough
inland. Conditions are expected to remain below advisory levels,
although a brief uptick in winds is possible Wednesday into
Wednesday night.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, May 30, 3:13 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
413 AM EDT Sat May 30 2020

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-310815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
413 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Due to the interaction of the sea breeze and a
nearby cold front, isolated thunderstorms this afternoon could
result in marginally severe wind gusts. The most likely areas will be
near and east of Interstate 95 between 2 and 7 pm. Locally heavy
rainfall will also occur in a few of the slow moving storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-310815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
413 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 65 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Screven

When
May 30, 12:30 PM EST to 12:40 PM EST
Where
Screven County, 1.34 mi NNW of Millhaven to 1.3 mi NNW of Millhaven
Rating
EFU
Path length
0.05 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
32.948, -81.638

Local broadcast media relayed video and pictures taken by the public of a landspout in an open field in northern Screven County. Using Google Maps and Street View imagery, it is estimated that the landspout occurred in a field just south of Stony Bluff Road but the precise location is unknown. Also, the time of occurrence is estimated based on the presence of showers in the northern end of the county. No damage occurred with the landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895512.